Ice Storm, Ballard
- When
- January 26, 8:00 PM CST to January 28, 7:00 AM CST
- Where
- Ballard forecast zone
- Property damage
- $10 million
- Reported by
- Trained Spotter
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
This historic, prolonged ice storm was called the biggest disaster in modern Kentucky history by the governor of Kentucky. The storm produced at least one inch of ice across western Kentucky.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
This historic, prolonged ice storm was called the biggest disaster in modern Kentucky history by the governor of Kentucky. The storm produced at least one inch of ice across western Kentucky. Locally very destructive icing around 1.5 inches occurred from the Mississippi River counties east across Paducah and Madisonville to Owensboro. This resulted in unprecedented damage to utility infrastructure in western Kentucky. One hundred percent of residents in the hardest-hit counties from the Mississippi River to Madisonville were affected by power outages. A utility company serving areas from Ballard to Livingston Counties reported that 20 percent of its system had to be rebuilt. The same company estimated damage to its system alone between 20 and 30 million dollars. At least 5,000 utility poles were broken or down. Power outages averaged about one week in duration, though outages varied greatly in length. Power restoration was slowed by strong gusty winds that started a few days after the storm. Outages generally lasted several days for residents of larger cities, and weeks for rural residents. Several thousand customers in rural counties remained without power three weeks after the storm. During the initial 24 to 48 hours after the storm, gasoline and kerosene were difficult to obtain. Some of the few stores that were open rationed food, supplies, and gas in the 48 hours following the storm. National Guard troops were called upon to assist with food and water distribution at the many shelters that were established. The troops helped clear roads, enforce curfews, and conduct door-to-door welfare checks. More Kentucky National Guard troops were activated for this storm than for the 1997 floods or Hurricane Katrina support. Many thousands of people stayed in shelters during the cold days and nights after the storm. Several hundred people stayed at a shelter in Owensboro, and hundreds more were at a Paducah shelter. Curfews were imposed from dusk to dawn for a few days following the storm. The storm was directly responsible for the death of an elderly man in Hopkins County who died of hypothermia. The 84-year-old man was discovered in his mobile home in White Plains. Nobody had been able to check on him during the ice storm, so the exact date of his death was undetermined. Ten other deaths were indirectly blamed on the ice storm. In Henderson County, a 48-year-old woman at home alone died from hypothermia. The woman had no power and no heat. Her pre-existing health problems were a major contributor to her death. In Calloway County, a 67-year-old man died from a combination of health problems including the hypothermia that prompted his admission to the hospital. Eight more fatalities were indirectly blamed on the storm. In Webster County, four people died during the ice storm. Two fell victim to heart attacks while moving broken branches or shovelling snow. One man died from carbon monoxide poisoning while staying warm in a running vehicle. Another person died because an ambulance could not reach the victim. In Christian and Graves Counties, a man in each county died of carbon monoxide poisoning from a generator. In Trigg County, a man died in a fire caused by an alternate heat source. In McCracken County, a utility worker died during a mishap involving a falling transformer and pole. Numerous injuries (indirect) occurred as a result of carbon monoxide poisoning, breathing fumes from stoves, heart stress, slips and falls, and gastrointestinal problems from eating spoiled food. An accurate estimate of the number of injuries was not available. A teenage boy in Hopkins County was seriously injured (direct) when a large tree limb fell on him. Dozens of house fires were sparked by alternate heat sources or electrical problems, including eleven fires on just one night. Most phone and internet communication was lost in the days following the storm. Both land line and cell phone service was spotty at best. Many cell phone towers were damaged or inoperable due to power outages. Due to power outages, some water and sewer plants were inoperable for a time. Tap water was not available in some communities. Many radio stations were off the air due to power outages. Tree damage was widespread. Most trees lost limbs, and some whole trees came down. Besides landing on utility lines, tree limbs landed on roads, cars, and houses. Downed trees and power lines even blocked lanes of Interstate 24 and the Purchase Parkway in spots. Most major roads were opened within 24 hours, but secondary roads were blocked for a week or more in some cases. Removal of tree debris by FEMA contractors from around the nation was expected to last well into the spring.
An area of low pressure formed along the Gulf Coast, then tracked slowly east-northeast. High pressure remained anchored west of the Great Lakes, keeping a cold northeast wind flow in place in the lowest levels of the atmosphere. Copious amounts of moisture moved up from the southwest and overrode the cold air in the low levels. This moisture interacted with a couple of disturbances in the upper levels of the atmosphere moving from west to east across the region. Some sleet was observed during the first several hours of the storm, and the storm ended with a few hours of snow that accumulated from one to two inches. Otherwise, the vast majority of the precipitation fell as freezing rain. From the Hopkinsville area east, temperatures hovered at or just a degree above freezing for most of the storm. This resulted in less ice accumulation and a significantly lower impact there. Across western Kentucky, liquid equivalents from three to four inches were common. The official county historian for Crittenden County stated this was the worst ice storm in the 167 years of the county's history. She stated this storm was worse than the major ice storm in February of 2008 and the one in 1902.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 26, 5:53 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
553 PM CST MON JAN 26 2009
.UPDATE...
REVISION FOR 00Z TUESDAY ROUTINE TAF ISSUANCE.
&&
.AVIATION...
CEILINGS FOR THE KEVV/KOWB TAF SITES WILL REMAIN IN VFR CATEGORY
THROUGH 04Z TUESDAY...BEFORE DROPPING TO THE LOWER END OF IFR
CATEGORY. FOR NEARLY ALL THE TAF SITES...IFR/LIFR CEILINGS WILL
PREDOMINATE BETWEEN 06-10Z MONDAY...WITH LIFR CEILINGS REMAINING
THROUGH THE REMAINDER OF THE FORECAST PERIOD.
ONCE THE WINTRY PRECIPITATION STARTS AND PERSISTS THROUGH THE
NIGHT...VISIBILITY WILL GENERALLY REMAIN IN THE VFR
CATEGORY...PERIODICALLY DROPPING INTO THE IFR RANGE AS BANDED
PRECIPITATION MOVES THROUGH THE AREA.
&&
.PREV DISCUSSION... /ISSUED 329 PM CST MON JAN 26 2009/
SHORT TERM... /TONIGHT THROUGH THURSDAY/
MAJOR WINTER STORM STILL LOOKING ON TRACK TO IMPACT THE AREA
THROUGH WEDNESDAY. THE ONLY SIGNIFICANT CHANGE TO THE WARNING
PRODUCTS WAS TO EXTEND THEM TO 12Z WEDNESDAY FOR THE ENTIRE
AREA...AND TO 18Z WEDNESDAY FOR WEST KENTUCKY AND SOUTHWEST INDIANA.
THE ECMWF HAS BEEN CONSISTENTLY INDICATING THAT THE PRECIPITATION
WILL NOT GET OUT OF THE AREA UNTIL WEDNESDAY MORNING...AND NOW THE
NAM AND EVEN THE GFS TO A CERTAIN EXTENT HOLD THE PRECIPITATION
BACK LONGER. DECIDED TO GET AHEAD OF THIS TREND NOW.
THE MODELS TODAY REALLY DID NOT DEVIATE MUCH FROM PREVIOUS
THINKING. THERE WILL STILL BE 2 WAVES OF PRECIPITATION TONIGHT AND
TUESDAY MORNING...AND ANOTHER TUESDAY AFTERNOON THROUGH WEDNESDAY
MORNING. THE MODELS ARE GENERATING EVEN MORE TOTAL LIQUID
EQUIVALENT QPF FOR THE EVENT...ESPECIALLY IN THE SOUTH. 1-3 INCHES
LIQUID IS POSSIBLE FROM NORTH TO SOUTH ACROSS THE AREA.
THE MAIN QUESTION IS WHERE WILL THE SURFACE FREEZING LINE GET
TUESDAY. GIVEN THE MODELS WARM BIAS THIS WEEKEND...HAVE TRIED TO
LEAN TO THE COOL SIDE...AND LIMIT THE FREEZING LINE TO THE FT
CAMPBELL AREA. WILL MENTION FREEZING RAIN AND RAIN NEAR THE
TENNESSEE BORDER...AND FIGURE THAT MUCH OF THE RAIN WILL RUNOFF
EVEN IF IT IS STILL BELOW FREEZING. THIS WILL BE A TRICKY
SITUATION DOWN THERE BECAUSE IT COULD JUST BE A HEAVY COLD RAIN
EVENT...OR IT COULD BE A SIGNIFICANT ICE STORM. THIS WILL HAVE TO
BE WATCHED CLOSELY.
THE OTHER TYPICAL MODEL BIAS IN THIS TYPE OF SYSTEM IS TO HAVE A
COOL BIAS IN PRECIPITATION TYPE. THE MODELS TYPICALLY UNDER-
ESTIMATE THE WARM ADVECTION...AND THEREFORE INDICATE SNOWIER
FORECAST THAN REALITY. STRICT INTERPRETATION OF THE 12Z NAM WOULD
INDICATE A COOLER PRECIPITATION TYPE SOLUTION THAN PREVIOUSLY
FORECAST. HOWEVER...IF WE INCORPORATE THE TYPICAL BIAS...THE
EXISTING FORECAST LOOKS PRETTY GOOD.
BASICALLY LOADED IN HPC QPF THROUGH TUESDAY NIGHT...AND IMPROVISED
FOR WEDNESDAY MORNING. TRIED TO SPLIT THE QPF APPROPRIATELY
AMONGST THE ICE AND SNOW ACCUMULATION GRIDS...BUT IT STILL WILL
NOT ACCOUNT FOR ALL OF THE QPF. BOTTOM LINE IS THAT IT COULD BE
WORSE THAN WHAT WE HAVE FORECAST. ALSO HAD TO INCREASE POPS A BIT
TUESDAY NIGHT AND WEDNESDAY MORNING TO JUSTIFY EXTENDING THE WARNING.
WINDS WILL PICK UP TONIGHT...AS THE SURFACE PRESSURE GRADIENT
TIGHTENS...BUT WINDS SHOULD STAY IN THE 10 TO 15 MPH RANGE THROUGH
THE EVENT. STRONGEST WINDS WILL BE IN THE SOUTH AND EAST TUESDAY
AFTERNOON THROUGH WEDNESDAY.
FEW OTHER CHANGES TO THE FORECAST BEYOND WEDNESDAY.
LONG TERM... /THURSDAY NIGHT THROUGH MONDAY/
BOTH GFS AND ECMWF BRING AN UPPER LEVEL TROF ACROSS THE REGION
THURSDAY NIGHT...WITH ONLY GFS PRODUCING PRECIP MAINLY ACROSS
EASTERN PORTIONS OF THE PAH FORECAST AREA. ALREADY HAD LOW POPS
GOING ACROSS THE ENTIRE FA AT FOR THIS TIME PERIOD...SO REMOVED
POPS ACROSS THE SOUTHWEST HALF OF THE AREA...AND KEPT SLIGHT
CHANCES FOR THE NORTHEAST HALF FOR FLURRIES.
BEYOND THURSDAY NIGHT...DRY CONDITIONS ARE EXPECTED. AFTER ANOTHER
UNSEASONABLY COLD DAY FRIDAY...A RETURN OF SOUTHWEST WINDS WILL
PROVIDE A WARM UP SATURDAY AND SUNDAY TO NEAR SEASONAL
TEMPERATURES. ON SUNDAY...GFS BRINGS A COLD FRONT THROUGH THE
REGION...WITH ECMWF BRINGING IT THROUGH SUNDAY NIGHT. WITH THE
TIMING DIFFERENCES AND QPF NOT BEING TOO IMPRESSIVE WITH THE GFS AND
NON EXISTENT WITH THE ECMWF...PREFERRED TO KEEP THE FORECAST DRY FOR
NOW THROUGH MONDAY.
AVIATION...
18Z PACKAGE...MAJOR WINTER EVENT WILL BEGIN ACROSS THE REGION THIS
EVENING. VFR CIGS WILL LOWER TO IFR AT TIMES DURING THE EVENING AS
A MIXTURE OF SNOW...SLEET AND FREEZING RAIN SPREADS ACROSS THE
AREA. FROM MIDNIGHT ON...PRECIPITATION WILL BECOME WIDESPREAD AND
PREDOMINANTLY SNOW AND SLEET AT KCGI AND KEVV...AND SLEET AND
FREEZING RAIN AT KPAH AND KOWB. MVFR AND IFR VSBYS CAN BE EXPECTED
OVERNIGHT...WITH LIFR POSSIBLE AT TIMES. THESE CONDITIONS WILL
PERSIST INTO TUESDAY MORNING. WINDS WILL BE OUT OF THE NORTHEAST AT
5 TO 14 KTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR BALLARD-
CALDWELL-CARLISLE-CRITTENDEN-DAVIESS-HENDERSON-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-WEBSTER.
ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR CALLOWAY-
CHRISTIAN-FULTON-GRAVES-HICKMAN-MUHLENBERG-TODD-TRIGG.
MO...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-
WAYNE MO.
WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR MISSISSIPPI.
ICE STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR NEW MADRID.
IL...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ALEXANDER-
EDWARDS-FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY
IL-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GALLATIN-
HARDIN-MASSAC-POPE.
IN...WINTER STORM WARNING UNTIL 12 PM CST WEDNESDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 334 PM CST MON JAN 26 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271200- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 334 PM CST MON JAN 26 2009 ...MAJOR WINTER STORM WILL OCCUR TONIGHT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SLEET...SNOW AND FREEZING RAIN WILL DEVELOP THIS EVENING AND CONTINUE THROUGH THE NIGHT. REFER TO THE ICE STORM WARNING AND WINTER STORM WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SIGNIFICANT AMOUNTS OF WINTER PRECIPITATION WILL CONTINUE THROUGH TUESDAY NIGHT AND LINGER INTO WEDNESDAY MORNING. REFER TO THE WINTER WEATHER WARNINGS IN EFFECT FOR THE ENTIRE FOUR STATE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ICE AND SNOW ACCUMULATIONS WILL BE APPRECIATED. RST
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CST MON JAN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FREEZING RAIN VAN BUREN 37.01N 91.01W
01/26/2009 E0.00 INCH CARTER MO EMERGENCY MNGR
ROADS BECOMING VERY SLICK MORE THAN 8 ACCIDENTS OR
VEHICLES OFF THE ROAD.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CST MON JAN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FREEZING RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
01/26/2009 E0.00 INCH BUTLER MO TRAINED SPOTTER
THIN LAYER OF ICE ON MOST SURFACES. LIGHT GLAZE ON
UNTREATED ROADWAYS.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
733 PM CST MON JAN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM FREEZING RAIN PINCKNEYVILLE 38.08N 89.38W
01/26/2009 E0.00 INCH PERRY IL TRAINED SPOTTER
SECONDARY ROADS AND FLAT CONCRETE SURFACES SLICK. LIGHT
FREEZING DRIZZLE AND SNOWFALL AT THIS TIME. HIGHWAYS FOR
MOST PART ARE CLEAR. IL 152 HAS SOME COVERAGE OVER IT.
0728 PM FREEZING RAIN HARRISBURG 37.74N 88.55W
01/26/2009 E0.00 INCH SALINE IL EMERGENCY MNGR
FREEZING RAIN IS FALLING, STREETS AND ROADWAYS ARE VERY
SLICK. RECIEVING REPORTS OF ACCIDENTS.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CST MON JAN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM FREEZING RAIN CALVERT CITY 37.03N 88.35W
01/26/2009 E0.00 INCH MARSHALL KY NWS EMPLOYEE
TRACE OF NEW ICE ON SURFACE WITH LIGHT FREEZING RAIN JUST
BEGINNING. TEMPERATURE IS 20 DEGREES.
0733 PM FREEZING RAIN 1 N SLAUGHTERS 37.51N 87.50W
01/26/2009 M0.00 INCH WEBSTER KY TRAINED SPOTTER
THIN SHEET OF ICE NOW COVERING ALL SURFACES. TRACE OF ICE
SINCE 715 PM CST.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CST MON JAN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM FREEZING RAIN THOMPSONVILLE 37.91N 88.76W
01/26/2009 E0.00 INCH FRANKLIN IL TRAINED SPOTTER
FREEZING RAIN HAS BEGUN TO FALL AND ICE IS BEGINNING TO
ACCUMULATE ON GROUND AND OBJECTS.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CST MON JAN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FREEZING RAIN SHAWNEETOWN 37.71N 88.17W
01/26/2009 E0.00 INCH GALLATIN IL TRAINED SPOTTER
ALL COUNTY ROADS ARE ICE COVERED AT THIS TIME. NO
ACCIDENT REPORTED AT THIS TIME.
&&
SMITHThe national radar mosaic for the moment the first event began.
22 ice storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Ice Storm, Graves | 2009-02-01 | 26 | Male | Permanent Home | Indirect |
| Ice Storm, McCracken | 2009-02-12 | 35 | Male | Outside/Open Areas | Indirect |
| Ice Storm, Calloway | 2009-01-30 | 67 | Male | Outside/Open Areas | Indirect |
| Ice Storm, Christian | 2009-01-29 | 76 | Male | Permanent Home | Indirect |
| Ice Storm, Henderson | 2009-02-03 | 48 | Female | Permanent Home | Indirect |
| Ice Storm, Hopkins | 2009-01-29 | 84 | Male | Mobile/Trailer Home | Direct |
| Ice Storm, Trigg | 2009-01-30 | 53 | Male | Permanent Home | Indirect |
| Ice Storm, Webster | 2009-01-27 | Unknown | Indirect | ||
| Ice Storm, Webster | 2009-01-31 | Male | Outside/Open Areas | Indirect | |
| Ice Storm, Webster | 2009-01-31 | Male | Outside/Open Areas | Indirect | |
| Ice Storm, Webster | 2009-01-27 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 148793, 148796, 148818, 148819, 148821, 148825, 148826, 148794, 148795, 148816, 148823, 148824, 148815, 148817, 148820, 148822, 148827, 148828, 148829, 148830, 148831, 148832.